I have been on just about every antipsychotic medication there is for schizoaffective disorder, and I have experienced severe rapid weight gain from the following meds: zyprexa, risperdal, and seroquel. These medications did not cause me to overeat but, I believe that these drugs caused my metabolism to slow down and that is what caused the weight gain. I have found that when I stopped taking these meds that it took 8 to 10 months before I was able to see significant weight loss (and for my metabolism to readjust itself. I have always had a very healthy diet and get plenty of exercise even while on those antipsychotic drugs. Can someone please tell me why these drugs cause the metabolism to slow down. It makes sense that antipsychotic drugs would have an effect on the metabolism causing it to slow down because it slows the mind down so they must have an effect on how one metabolises their food.
From what I could read they appear to slow down the regulation of glucose and lipids (fats) but your psychiatrist would understand the clinical specifics of it. The antipsychotics from Abilify onwards have less of this potential but it stilll can occur. There are antipsychotic agents in clinical study that so far appear not to cause this at all. In the meantime it would be worthwhile to ask your psychiatrist about currently avaialable antipsychotics that have less of this potential side effect. The potential of cognitive side effects is seperate and not related to the decrease in metabolism but also is less likely in antipsychotics compounds still in clinical study.
i know risperidone and seroquel do cause "rapid" weight gain, as my brother takes both for schizophrenia. he is actually up 80-90 lbs now. i was on seroquel for about a month and did see a noticeable difference in my weight going up. i stopped taking it for other reason other then the weight part but i am now on latuda which seem to be helping me loose weight without really trying. everything i've read about the weight gain though is that there is really no official reason for it. meaning they have not pin pointed the cause. iladvocate is a reasonable theory. but there is quite a few theory's. i had the "munchies" pretty bad well taking the seroquel. was eating a lot. all day and would wake up starving in the middle of the night so i am pretty sure that is what contributed to mine. if it is a problem for you though they have came out with quite a few newer anti psych drugs ex latuda abilify which are recognized a having a weight gain side effect but from what i noticed about latuda is the opposite as for abilify i have never taken it. cheers
I disagree about self control. I am a petit gal, on Ziprexa I gained 40lbs easy in 8 months. That wasn't self control - that was meds. On Zeldox (Geodone) I lost all of it and then some to the point it was dangerous. On Abilify it seems about right. These meds have been studied and proven to do things to metabolism, especially Ziprexa.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.